Minnesota, 2005

Tornadoes and Flash Flooding in Minnesota, June 26 to 27, 2005

June 26 to 27, 2005 · NWS FGF · 25 events in 12 counties and zones

15 thunderstorm wind, 4 flash flood, 4 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 26, 1:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 26, 1:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
250 PM CDT SUN JUN 26 2005

...SHORTENED DISCUSSION DUE TO ONGOING SEVERE CONVECTION...

.SHORT TERM (TONITE THRU WED)...THUNDERSTORMS EXPLODING IN WEST
CENTRAL MN THIS AFTERNOON JUST NORTH OF A WARM FRONT EXTENDING FROM
AN AREA OF LOW PRESSURE IN CENTRAL SD. AN INVERTED SURFACE TROUGH
EXTENDING NORTH OF THE LOW INTO NE ND WILL PROVIDE A FOCUS FOR
INCREASING STORMS OVER THE NEXT COUPLE OF HOURS. BESIDES LOCALLY
VERY HEAVY RAIN...TORNADOES WILL BE THE MAIN THREAT INITIALLY BEFORE
THE CONVECTIVE MODE CHANGES TO MORE OF A LINEAR MCS AFTER DARK.

THE FRONT WILL SAG SOUTH INTO NE SD ACROSS WEST CENTRAL MN MONDAY
AFTERNOON WITH YET ANOTHER THREAT FOR SEVERE CONVECTION. HIGH
PRESSURE NOSES IN BRIEFLY ON TUESDAY ALLOWING US TO DRY OUT A BIT
WITH SEASONAL TEMPS. ANOTHER WESTERN TROUGH MOVES INTO THE NORTHERN
PLAINS LATE TUES INTO WED WITH ADDITIONAL STORMS.

.LONG TERM (THURS THRU SUN)...MORE OF A ZONAL TYPE PATTERN SETS UP
FOR THE END OF THE WEEK BRINGING PLEASANT TEMPS AND A COUPLE OF DRY
DAYS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...TORNADO WATCH UNTIL 10 PM SOUTH OF HWY 2.
     FLOOD WATCH UNTIL 6 PM MONDAY.
MN...TORNADO WATCH UNTIL 10 PM.
     FLOOD WATCH UNTIL 6 PM MONDAY.
     RIVER FLOOD WARNING AT OSLO.

&&

BERG/JCA
Hazardous weather outlook, Jun 26, 9:15 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1015 AM CDT SUN JUN 26 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-262100-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
1015 AM CDT SUN JUN 26 2005

...MODERATE RISK OF SEVERE WEATHER ACROSS THE SOUTHERN RED RIVER
VALLEY THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT. THIS
AREA IS ROUGHLY SOUTH OF INTERSTATE 94 IN NORTH DAKOTA AND HIGHWAY
10 IN MINNESOTA. A SLIGHT RISK OF SEVERE WEATHER EXISTS ACROSS THE
REMAINDER OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA FOR
THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING LARGE HAIL...HIGH STRAIGHT LINE WIND GUSTS AND ISOLATED
TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH
THE STRONGER THUNDERSTORMS. ISOLATED AREAS OF FLASH FLOODING MAY
OCCUR IN AREAS WHICH HAVE RECENTLY HAD HIGH PRECIPITATION AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY SOUTH AND EAST OF A
VALLEY CITY TO FARGO TO WARROAD LINE. THE PRIMARY HAZARD WITH THESE
SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.
AGAIN...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
THUNDERSTORMS.

ANOTHER PERIOD OF THUNDERSTORMS WILL OCCUR FROM TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. THESE THUNDERSTORMS ALSO HAVE THE POTENTIAL TO
PRODUCE HEAVY RAINFALL AND POSSIBLE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO TONIGHT.

BRAMER

In the hours before

Local storm report, Jun 26, 8:33 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
933 AM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             FORT RANSOM             46.52N 97.93W
06/26/2005  0.88 INCH        RANSOM             ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Jun 26, 11:25 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1225 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HAIL             3 SSW NOME              46.64N 97.84W
06/26/2005  0.75 INCH        BARNES             ND   PUBLIC

&&

JDSMITH
Special weather statement, Jun 26, 12:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
155 PM CDT SUN JUN 26 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ016-024-026>030-
038>039-049-052>054-270300-
WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN-
SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-GRANT MN-HUBBARD MN-KITTSON MN-
LAKE OF THE WOODS MN-MAHNOMEN MN-EAST MARSHALL MN-
WEST MARSHALL MN-NORMAN MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-
PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-
WADENA MN-WILKIN MN-BARNES ND-CASS ND-EDDY ND-GRAND FORKS ND-
GRIGGS ND-NELSON ND-RANSOM ND-RICHLAND ND-SARGENT ND-STEELE ND-
TRAILL ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 529 IN EFFECT
UNTIL 1000 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

BELTRAMI              HUBBARD               LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES

BECKER                CLAY                  CLEARWATER
KITTSON               MAHNOMEN              MARSHALL
NORMAN                PENNINGTON            POLK
RED LAKE              ROSEAU

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES

EDDY                  GRAND FORKS           NELSON
WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES

BARNES                CASS                  GRIGGS
RANSOM                RICHLAND              SARGENT
STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FARGO...FERGUS
FALLS...GRAFTON...GRAND FORKS...ROSEAU...THIEF RIVER FALLS...VALLEY
CITY AND WAHPETON.

The radar

The Fargo/Grand Forks radar (KMVX), 149 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 flash flood, 4 hail, 2 tornado. Local standard time, as filed.

Flash Flood, Becker

When
June 26, 2:00 PM CST to June 27, 6:00 AM CST
Where
Becker County, Detroit Lakes
Reported by
LAW ENFORCEMENT
Coordinates
48.733, -96.433

One inch of rain fell in less than 30 minutes, flooding several city streets.

Tornado, Becker

When
June 26, 2:35 PM CST to 2:38 PM CST
Where
Becker County, 4 mi ENE of Osage
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
48.767, -96.400

The tornado continued into Hubbard county.

Hail, Becker

When
June 26, 2:35 PM CST
Where
Becker County, Osage
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.667, -96.000

Tornado, Hubbard

When
June 26, 2:38 PM CST to 2:43 PM CST
Where
Hubbard County, 4 mi WNW of Park Rapids
Rating
F1
Path length
1.5 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
46.917, -95.117

The tornado originated 4 miles east-northeast of Osage in Becker county. The tornado tracked to near Portage Lake and knocked down several trees. Peak winds were estimated at 100 mph.

Thunderstorm Wind, Hubbard

When
June 26, 2:42 PM CST
Where
Hubbard County, 2 mi W of Park Rapids
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
48.700, -96.183

The strong winds damaged a metal barn roof, a hay shed, two fish houses, and an irrigation rig. Several trees were also blown down.

Thunderstorm Wind, Hubbard

When
June 26, 2:45 PM CST
Where
Hubbard County, Park Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.817, -95.833

Large branches were blown down. A wind gust of 51 mph was measured at the Park Rapids airport at 346 pm CDT.

Flash Flood, Hubbard

When
June 26, 3:30 PM CST to June 27, 6:00 AM CST
Where
Hubbard County, Park Rapids
Reported by
LAW ENFORCEMENT
Coordinates
46.933, -95.183

One inch of rain fell in less than 30 minutes, causing street flooding in Park Rapids.

Hail, Wadena

When
June 26, 4:10 PM CST
Where
Wadena County, 4 mi NE of Nimrod
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.933, -95.150

Hail, Beltrami

When
June 26, 10:45 PM CST
Where
Beltrami County, 5 mi NE of Waskish
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
46.917, -95.267

Thunderstorm Wind, Polk

When
June 27, 12:10 AM CST
Where
Polk County, 2 mi W of Eldred
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.917, -95.067

The wind gust was measured by an NDAWN wind sensor.

Thunderstorm Wind, Polk

When
June 27, 12:30 AM CST
Where
Polk County, 8 mi NE of East Grand Forks
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.917, -95.067

Two trees were uprooted and many large branches were blown down.

Thunderstorm Wind, Kittson

When
June 27, 12:44 AM CST to 12:50 AM CST
Where
Kittson County, 9 mi N of Lancaster
Measured
61 kt (70 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.667, -94.800

The strong winds tore the trim off a building and knocked over several large trees.

Thunderstorm Wind, Marshall

When
June 27, 12:45 AM CST
Where
Marshall County, Argyle
Measured
60 kt (69 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
48.217, -94.417

Large tree limbs were blown down.

Thunderstorm Wind, Marshall

When
June 27, 12:50 AM CST
Where
Marshall County, 1 mi E of Argyle
Measured
78 kt (90 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.683, -96.850

The roof was peeled off a warehouse and large doors were torn off a building. Farm machinery was blown across a yard and power poles were snapped off.

Thunderstorm Wind, Kittson

When
June 27, 12:55 AM CST
Where
Kittson County, 6 mi E of Lancaster
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.017, -96.900

Large branches were blown down at several farms.

Thunderstorm Wind, Norman

When
June 27, 12:55 AM CST
Where
Norman County, 1 mi NE of Ranum
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
49.000, -96.817

Thunderstorm Wind, Polk

When
June 27, 1:00 AM CST
Where
Polk County, 1 mi E of Erskine
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.817, -95.833

Trees were blown down onto power lines, knocking some power poles over. Several shed roofs were damaged.

Thunderstorm Wind, Pennington

When
June 27, 1:05 AM CST
Where
Pennington County, 8 mi SSE of Thief River Falls
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.333, -96.817

Thunderstorm Wind, Mahnomen

When
June 27, 1:05 AM CST
Where
Mahnomen County, Bejou
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.333, -96.800

Large branches were blown down along with power lines.

Thunderstorm Wind, Polk

When
June 27, 1:10 AM CST
Where
Polk County, 6 mi N of Erskine
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.867, -96.683

The wind gust was measured by a MNDOT RWIS sensor.

Thunderstorm Wind, Red Lake

When
June 27, 1:10 AM CST
Where
Red Lake County, 4 mi S of Brooks
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.483, -96.117

The wind gust was measured by a MNDOT RWIS sensor.

Thunderstorm Wind, Roseau

When
June 27, 1:20 AM CST
Where
Roseau County, Greenbush
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.033, -96.117

A 10 inch diameter tree branch fell on a house roof.

Hail, Becker

When
June 27, 1:23 AM CST
Where
Becker County, Detroit Lakes
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.450, -95.983

Flash Flood, Kittson

When
June 27, 2:00 AM CST to 12:00 PM CST
Where
Kittson County, 11 mi E of Lake Bronson
Reported by
GENERAL PUBLIC
Coordinates
47.750, -96.017

Fields and farm access roads were flooded along lateral ditch number two near the Kittson/Roseau county line.

Flash Flood, Roseau

When
June 27, 2:00 AM CST to 12:00 PM CST
Where
Roseau County, 11 mi WNW of Greenbush
Reported by
GENERAL PUBLIC
Coordinates
47.767, -96.000

Fields and farm access roads were flooded along lateral ditch number two near the Rosea/Kittson county border.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461148, 5461149, 5461229, 5461228, 5461716, 5461230, 5461231, 5461232, 5461233, 5461234, 5461235, 5461236, 5461237, 5461238, 5461239, 5461240, 5461717, 5461241, 5461242, 5461243, 5461244, 5461245, 5461246, 5461650, 5461651.